Alert archive / Colorado / Red Flag Warnings in 2012

Red Flag Warning 39, NWS Grand Junction, CO

October 17, 20124 counties in Colorado

NWS Grand Junction, CO issued this red flag warning at Oct 17, 2012, 11:54 AM MDT for 4 counties in Colorado. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 17, 2012, 11:54 AM MDT (17:54 UTC)
Expired
Oct 17, 2012, 8:00 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

Counties Dolores County, CO, La Plata County, CO, Montezuma County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 163 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2966 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WWUS85 KGJT 171754 AAA
RFWGJT

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1154 AM MDT WED OCT 17 2012

...RED FLAG WARNING FOR COLORADO ZONE 207 BELOW 10,000 FEET MSL
THROUGH 8 PM MDT TONIGHT FOR LOW HUMIDITY...GUSTY WINDS...AND DRY
FUELS...

.AFTER LAST NIGHT'S COLD FRONT PASSAGE...A COOL...VERY DRY AIR
MASS IS POURING INTO THE REGION. HUMIDITIES WILL BE VERY LOW THIS
AFTERNOON...INTO THE SINGLE DIGITS FOR VALLEY LOCATIONS. NORTHWEST
WIND GUSTS WILL CONTINUE THROUGH THE AFTERNOON WITH GUST TO 25 MPH
BECOMING WIDESPREAD. THEREFORE A RED FLAG WARNING HAS BEEN ISSUED
FOR COLORADO ZONE 207 WHERE FUELS ARE DRY.

COZ207-180200-
/O.CAN.KGJT.FW.W.0038.121018T1700Z-121019T0800Z/
/O.NEW.KGJT.FW.W.0039.121017T1754Z-121018T0200Z/
DURANGO FORECAST AREA-
1154 AM MDT WED OCT 17 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONE
207...
...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS...LOW HUMIDITY...
AND DRY FUELS FOR FIRE WEATHER ZONE 207...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED
FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS...
WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. THE RED FLAG
WARNING HAS BEEN CANCELLED.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 207 DURANGO 
  FORECAST AREA.

* WINDS...NORTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...8 TO 13 PERCENT.

* IMPACTS...LOW HUMIDITIES AND GUSTY WINDS WILL CREATE CRITICAL 
  FIRE WEATHER CONDITIONS FOR EXTREME FIRE BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD
PERSONNEL OF THIS RED FLAG WARNING.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
1 follow-up statement
523 
WWUS85 KGJT 180202
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
802 PM MDT WED OCT 17 2012


COZ207-180315-
/O.EXP.KGJT.FW.W.0039.000000T0000Z-121018T0200Z/
DURANGO FORECAST AREA-
802 PM MDT WED OCT 17 2012

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS...LOW HUMIDITY...
AND DRY FUELS FOR FIRE WEATHER ZONE 207...

WINDS HAVE DECREASED AND ARE BELOW THE THRESHOLDS FOR CRITICAL
FIRE WEATHER.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Oct 17, 10:48 AM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Oct 17, 10:48 AM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1048 AM MDT WED OCT 17 2012

FIXED FOR TIMING HEADER ERRORS.

.UPDATE...
ISSUED AT 1047 AM MDT WED OCT 17 2012

MESOWEST OBSERVATIONS CONTINUE TO SHOW WIDESPREAD GUSTY WINDS THIS
MORNING ACROSS MUCH OF THE FORECAST AREA WITH SPEEDS IN THE 25 TO
35 MPH RANGE. WINDS WILL SLOWLY SUBSIDE THROUGH THE DAY FROM NORTH
TO SOUTH WITH CLEAR SKIES EXPECTED. LATEST GUIDANCE SUGGESTS THAT
GUSTY WINDS WILL CONTINUE THROUGH THE EVENING FOR AREAS SOUTH OF
THE SAN JUANS AND WITH SUCH DRY AIR IN PLACE...CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED TO BE MET. A RED FLAG WARNING HAS
BEEN ISSUED TO HIGHLIGHT THESE CONCERNS THROUGH 8PM.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 310 AM MDT WED OCT 17 2012

LOCALLY GUSTY WINDS HANGING ON EARLY THIS MORNING BEHIND THE COLD
FRONT THAT IS NOW SWEEPING IN A MUCH DRIER AIRMASS. SFC DEW POINTS
HAVE SHOWN A DRAMATIC DROP IN THE KVEL AREA AND HUMIDITY VALUES
DOWN INTO THE SINGLE DIGITS. EXPECT THIS TO MODIFY SOMEWHAT AS
WINDS DIMINISH...ALLOWING DEEPER MOISTURE TO POOL BACK INTO THE
VALLEY. HOWEVER...THE BASIC TREND IS IN PLACE WITH MUCH DRIER
CONDITIONS ACROSS THE REGION UNDER STRONG SUBSIDENCE. EXPECT WHAT
FEW CLOUDS REMAIN OVER THE AREA THIS MORNING TO GRADUALLY GIVE WAY
TO SUNNY CONDITIONS WITH TEMPS RUNNING A GOOD 5 TO 10 DEGREES
COOLER IN MOST LOCALES.

A DRY NORTHWESTERLY FLOW AND CLEAR SKIES WILL PREVAIL THROUGH
WEDNESDAY NIGHT...WITH CHILLY TEMPS EXPECTED BY SUNRISE EARLY
THURSDAY MORNING. DURING THE DAY HEIGHTS WILL RISE A LITTLE AS HIGH
PRESSURE BUILDS OVER THE DESERT SOUTHWEST...BUT THE COOL DRY
NORTHWESTERLY FLOW WILL CONTINUE OVER OUR CWA. MAX TEMPS LOOK LIKE
THEY WILL BE 3-5 DEGREES BELOW SEASONAL NORMALS.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 310 AM MDT WED OCT 17 2012

HEIGHTS CONTINUE TO REBOUND THURSDAY NIGHT AND THE FLOW ALOFT
TRANSITIONS TO A MORE WESTERLY DIRECTION...ACCOMPANIED BY WARM
ADVECTION IN THE MID LEVELS. THIS WILL ALSO HELP TO MODERATE
OVERNIGHT LOW TEMPS WITH READINGS A LITTLE WARMER THAN WEDNESDAY
NIGHT. NO BIG CHANGES ARE SEEN FRIDAY...ALTHOUGH PACIFIC ENERGY
PUNCHES INTO THE NWRN STATES WHICH BEGINS TO FLATTEN THE FLOW. OUR
CWA HOWEVER REMAINS DRY AND MILD WITH TEMPS RUNNING 5-7 DEGREES
ABOVE SEASONAL NORMALS.

HEIGHTS TUMBLE BY LATE IN THE WEEKEND IN RESPONSE TO ENERGY
PUSHING INTO THE PACNW. THIS WILL SEND A SERIES OF FAST MOVING AND
ENERGETIC WAVES EAST THROUGH THE GREAT BASIN. A FEW OF THESE
SYSTEMS WILL CLIP THE FORECAST AREA WITH ONE ARRIVING LATE SUNDAY
TO BRING A CHANCE OF SHOWERS TO MAINLY THE NORTHERN MOUNTAINS AND
VALLEYS. THE EC AND GFS START TO DIVERGE BY EARLY NEXT WEEK WITH
THE GFS KEEPING BETTER ENERGY TO OUR WEST AND NORTH...WITH DRY
PATTERN IN PLACE. THE EC IS SLIGHTLY WETTER...BUT AT THIS DISTANCE
OUT...WILL GO WITH A COMPROMISE SOLUTION AND KEEP SLIGHT CHANCE
POPS IN THE FCST FOR MAINLY THE NORTHERN-TIER ZONES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 1047 AM MDT WED OCT 17 2012

VFR CONTINUES TODAY WITH MAIN CONCERN BEING GUSTY SURFACE WINDS.
THESE WINDS WILL SUBSIDE THROUGH THE DAY FROM NORTH TO SOUTH.

&&

.FIRE WEATHER...
ISSUED AT 1047 AM MDT WED OCT 17 2012

CRITICAL FIRE WEATHER CONDITIONS WILL BE MET FOR COLORADO FIRE
ZONE 207 AS GUSTY WINDS OF 25 TO 30 MPH ARE EXPECTED THROUGH THIS
EVENING. THE RECENT COLD FRONTAL PASSAGE WILL ALSO ALLOW DRY AIR
TO FILTER DOWN FROM THE NW KEEPING HUMIDITIES IN THE TEENS. THESE
CONDITIONS...ALONG WITH DRY FUELS...WARRANT A RED FLAG WARNING
VALID THROUGH 8PM THIS EVENING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...RED FLAG WARNING FROM 11 AM TO 8 PM MDT THURSDAY FOR COZ207.

UT...NONE.

&&

UPDATE...TGR
SHORT TERM...JDC/MC
LONG TERM...JDC/MC
AVIATION...TGR
FIRE WEATHER...TGR
Hazardous weather outlook, Oct 17, 5:04 AM MDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
504 AM MDT WED OCT 17 2012

COZ001>014-017>023-UTZ022>025-027>029-181200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
504 AM MDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY CONDITIONS WILL BE IN PLACE THROUGH THE END OF THE WEEK. THE
NEXT CHANCE OF SHOWERS WILL ARRIVE SUNDAY AND LINGER THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 6:59 PM MDTSpecial Weather StatementGJTRoutt46 min
Oct 17, 10:36 AM MDTRed Flag WarningGJTDolores, La Plata, Montezuma, San Miguel78 min
Oct 17, 2:30 PM MDTFreeze WarningGJTDolores, Garfield, Mesa, Montezuma, San Miguel19 hr

Nearby

Red Flag Warnings in Colorado, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.